As a child my son had a bad reaction to the DTP vaccine - he passed out and woke up three hours later screaming shrilly and continued to scream for several hours. We were advised not to let him have the DTP again. The next time he got the DT vaccine instead and his arm turned bright red from shoulder to elbow. The last vaccine he got was the Tetanus alone. With that one he developed a hard, red, raised lump on his arm about the size of an orange. That was when he was 15. My question is, should he continue getting the Tetanus shot? Is there a chance that his reaction to it will get worse over time?
Though your son's doctor would know best, I would characterize your son's reaction is significant enough to make the risks of vaccination not merit the harms. It is important to recognize that Tdap or DTP have three separate vaccines in them:
- Tetanus vaccination protects against a serious infection that can develop from nail punctures or cuts. Immunity lasts 10 years but your son can always get a booster dose in the event of a risky injury, when the benefits of vaccination are greater than in routine vaccination.
- Diphtheria is a rare disease in developed countries and even becoming rare in developing ones. With two doses of vaccines he has likely received sufficient immunity.
- Finally pertussis, which protects against whooping cough. This is the infection most likely to affect your son of the three in his lifetime but also the least life-threatening. Again this shifts the risks and benefits of vaccination.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.